Kentucky, 2004Flash Flood in Kentucky, May 27, 2004
May 27, 2004 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 6:07 PM EST, 6 hours 53 minutes earlier.
Area forecast discussion, May 26, 6:07 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT WED MAY 26 2004
.DISCUSSION...
LARGE MCS PRESENTLY EXITING THE CWA. THE OFFICE RECEIVED SEVERAL
REPORTS OF WIND DAMAGE...HAIL AND 3 POSSIBLE REPORTS OF TORNADOES.
MODELS ARE IN GOOD AGREEMENT FOR THE NEAR TERM. BOUNDARY WILL REMAIN
IN THE AREA THROUGH FRIDAY...AND WITH THUNDERSTORMS FIRING UP AGAIN
IN THE WESTERN PORTIONS OF THE STATE AND MOST OF THE AREA SATURATED
...HAVE ELECTED TO GO WITH A FLOOD WATCH THROUGH 8 PM THURSDAY. FOR
TEMPS STAYED CLOSE TO MAV NUMBERS AND PREVIOUS FORECAST.
FOR THE EXTENDED...MODELS ARE IN GOOD AGREEMENT. TEMPERATURES WILL
WARM AND POPS WILL BE MORE OF A DIURNAL NATURE AS AMPLIFIED PATTERN
MOVES OVER THE AREA. THE UPPER LEVEL RIDGE WEAKENS AND MOVES EAST ON
LATE MONDAY...AS A COLD FRONT PUSHES THROUGH THE AREA. FORECAST WAS
IN GOOD SHAPE ONLY MADE SOME MINOR TWEAKS. TEMPERATURES WILL BE
SLIGHTLY COOLER ONCE THE FRONT PASSES. STAYED CLOSE TO MEX NUMBERS
ONCE AGAIN FOR TEMPS.
&&
.PREV DISCUSSIONS...
1255 PM EDT WED MAY 26 2004
ANOTHER UPDATE TO ADD RECENTLY ISSUED SEVERE THUNDERSTORM WATCH.
INCLUDES WESTERN HALF OF CWA. NEW BREAKUP NECESSARY TO ACCOMMODATE
WATCH. NO ADDITIONAL CHANGES.
&&
1220 PM EDT WED MAY 26 2004
LOW LEVEL CONVERGENCE SOUTH OF FRONTAL BOUNDARY DRAPED ACROSS OH
RIVER IS FOCUS FOR SOME EARLY MORNING SHOWER ACTIVITY ACROSS FA.
LARGE CONVECTIVE COMPLEX UPSTREAM IN SOUTHERN IL AND IN COVERED BY
SPC WATCH LOOKS TO EVENTUALLY HAVE ITS SIGHTS ON ERN KY...IN
PARTICULAR OUR NORTHERN COUNTIES. ISOLATED SEVERE THUNDERSTORMS
DEFINITELY POSSIBLE. FAIRLY DEEP MOISTURE...WITH PRECIPITABLE WATER
AROUND AN INCH AN A HALF THROUGH THURSDAY AFTERNOON AND EVENING.
HEAVY RAINERS ARE HIGHLY LIKELY WITH FLASH FLOODING A CONCERN FOR
LATER THIS EVENING INTO THURSDAY. WILL LIKELY ISSUE FLOOD WATCH
BEFORE AFTERNOON PACKAGE IS OUT.
UPDATE ALREADY OUT TO LOWER TEMPERATURES ALL ZONES A TAD AND REDUCE
WIND SPEEDS. REST OF PACKAGE LOOKS GOOD.
&&
615 AM EDT WED MAY 26 2004
09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT LYING THROUGH THE OHIO
VALLEY FROM NEAR STL UP TO CLE. CLOSER TO HOME...A CLUSTER OF
THUNDERSTORMS HAVE LEFT BEHIND ANOTHER BOUNDARY BETWEEN THE RAIN
COOLED AIR OF EAST KENTUCKY AND THE WARMER UNTAPPED ENVIRONMENT OF
EAST TENNESSEE. ON SATELLITE...THE CLOUDS ARE WARMING AND
DISSIPATING FROM THAT LAST STORM CLUSTER NOW EAST OF KENTUCKY.
ADDITIONAL CLOUDS ARE FOUND THROUGHOUT THE AREA SOUTH OF THE FRONT.
THE REGIONAL RADAR HAS SETTLED DOWN RECENTLY WITH JUST A FEW STRAY
SHOWERS FOUND ROLLING THROUGH THE LOWER OHIO VALLEY AND NEAR JKL.
THE MODELS ARE IN GOOD AGREEMENT WITH THE LONG WAVE PATTERN OF A
DEEP TROUGH OVER CENTRAL CANADA AND A RIDGE OVER THE GULF COAST
STATES. THEY KEEP FAST FLOW FUNNELING THROUGH THE OHIO VALLEY
THROUGH 48 HOURS WITH MINOR WAVES RACING PAST KENTUCKY EVERY 12
HOURS OR SO. THESE WILL BE ACCOMPANIED BY SIGNIFICANT JET STREAKS
THAT WILL ENCOURAGE DIVERGENCE ALOFT AS THEY PASS EAST KENTUCKY...
TIMED FOR LATE AT NIGHT THE NEXT 48 TO 60 HOURS. THEN RIDGING BEGINS
TO PUSH THROUGH THE NORTHERN PLAINS IN RESPONSE TO A TROUGH COMING
ASHORE IN THE PACIFIC NORTHWEST. THIS RIDGE WILL EVENTUALLY MAKE IT
FAR ENOUGH EAST TO AFFECT KENTUCKY OVER THE WEEKEND. HOWEVER...
BEFORE IT CAN EXERT TOO MUCH INFLUENCE A SHORTWAVE TROUGH SNEAKS OUT
OF THE DESERT SOUTHWEST TARGETING KENTUCKY EARLY SATURDAY. RIDGING
OF ONE FORM OR ANOTHER WILL BE IN CHARGE OF THE PATTERN ALOFT INTO
THE START OF THE NEW WORK WEEK.
SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF AN UNSETTLED PATTERN
FOR THE SOUTHERN OHIO VALLEY AS CLUSTERS OF SHOWERS AND
THUNDERSTORMS PERIODICALLY ROLL THROUGH. THESE WILL BE FEED BY
FAVORABLE DAYTIME SFC HEATING...PLENTY OF MOISTURE...WITH PWS TO AN
INCH AND THREE QUARTERS...AND OCCASIONAL UPPER LEVEL SUPPORT. LAST
EVENINGS RAINS MANAGED TO SPLIT THE CWA WITH THE NORTH HIT FIRST AND
LATER THE SOUTH. THIS WILL SURELY LOWER OUR FLASH FLOOD GUIDANCE
WITH ANY TRAINING STORMS PROVIDING THE POTENTIAL FOR FLASH FLOOD
PROBLEMS TODAY. HOWEVER...WILL NOT HOIST A FFA SINCE AM NOT
EXPECTING SIGNIFICANT RAINS UNTIL MID TO LATE AFTERNOON WHICH WILL
LET ENOUGH TIME PASS FOR THE GROUND TO RECOVER SOMEWHAT. AM MORE
CONCERNED ABOUT THE FLOOD POTENTIAL TONIGHT WITH MORE UPPER LEVEL
SUPPORT AROUND AND LIKELY...LESS OF A BREATHING ROOM BETWEEN
SYSTEMS. DAY SHIFT WILL NEED TO ASSESS THIS SITUATION BASED ON THE
AFTERNOON RADAR AND MODEL TRENDS FOR A POSSIBLE FFA TONIGHT INTO
THURSDAY. ORIGINAL THOUGHTS ON THE FRONT/S MOVEMENT FROM 24 HOURS
AGO WILL NEED TO BE REVISED FOR MORE FOOT DRAGGING THROUGH
SOUTHEAST KENTUCKY THURSDAY NIGHT AS A JET STREAK ENCOURAGES STORM
DEVELOPMENT TOWARD FRIDAY MORNING. THE WEEKEND STILL LOOKS
RELATIVELY CALMER THANKS TO THE UPPER RIDGE BUILDING IN...THOUGH THE
FRONT DOES PUSH BACK NORTH.
MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH IN THE COLD POOL RAINS LIKELY TO FORM BEHIND ANY
ORGANIZED THUNDERSTORMS THAT DEVELOP. ALSO WENT WITH A WARMER BLEND
OF THE MET AND MAV NUMBERS FOR HIGHS FRIDAY. FOR POPS...DID NOT
DEVIATE TOO FAR FROM THE MODERATELY HIGH GFS MAV NUMBERS.
AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES SIGNIFICANTLY TODAY AS THE RAW MET NUMBERS WERE OVERPLAYING
THE COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS...
THEY LOOKED BETTER FOR THURSDAY FOR HIGHS. FOR LOWS...AGAIN TOOK
TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS TONIGHT AND ALSO
THURSDAY NIGHT. THE REST OF THE FORECAST WAS IN GREAT SHAPE... JUST
NUDGED IT ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST FORECAST
THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS.
&&
1144 PM EDT TUE MAY 25 2004
QUICK UPDATE TO REMOVE SEVERE TSRA WATCH. RAIN SHIELD MOVING IN AND
LOOKS LIKE WIDESPREAD COVERAGE SO UPPED THE POPS TO CATEGORICAL.
ALSO ADDED CHC +RA AS THIS PCPN HAS A HISTORY ACROSS CNTRL KY. TEMPS
LOOK ON TRACK WITH DWPTS RUNNING IN THE LOWER TO MID 60S AND SHOULD
SEE SOME RAIN COOLING. ONLY THING NOT ADDED TO THIS FCST IS FOG AND
FEELING IS THAT THE RAIN WILL KEEP THE AIR WASHED OF NUCLEI SMALL
ENUFF FOR FOG. STILL THERE MAY BE PATCHES OF FOG NEAR BODIES OF
WATER.
&&
744 PM EDT TUE MAY 25 2004
CURRENTLY AWAITING EXACT TRAJECTORY OF LARGE MCS THAT HAS DEVELOPED
OFF TO THE WEST OVER THE PAST FEW HOURS. CELLS HAVE FIRED ALONG A
BOUNDARY EXTENDED ALONG THE OHIO RIVER AND EASTWARD AND HAVE PULSED
TO SEVERE LIMITS ALONG OUR EXTREME NORTHERN COUNTIES. VERY UNSTABLE
AIRMASS IN PLACE ACROSS THE CWA...WILL BE GOOD FUEL FOR MCS. HAVE
SEVERE WORDING FOR WINDS AND HAIL...WITH ISOLATED FLASH FLOODING
ALSO A POSSIBILITY WITH WEAKER GUIDANCE VALUES STILL IN PLACE.
FRONTAL BOUNDARY TO SAG SOUTH TOMORROW WITH UPPER LEVEL SUPPORT ON
THE INCREASE AS WELL. SEVERE THREAT REMAINS A POSSIBILITY...HOWEVER
EXPECT A LOT OF CLOUD COVER TO LIMIT INSTABILITY TOMORROW...SO HAVE
NOT CONTINUED TO MENTION THREATS IN THE ZONE WORDING AND LET THE HWO
HANDLE. ALSO THOUGHT ABOUT ISSUING A FLOOD WATCH FOR WEDNESDAY INTO
THURSDAY...WITH MCS OVERNIGHT PRIMING US FOR EVEN WEAKER
TOLERANCES...BUT WITH SUCH DIFFERENCES AMONGST THE MODELS HANDLING
MCS ACTIVITY AND SURROUNDING OFFICE CONSENSUS...HAVE HELD OFF FOR
NOW. ETA SEEMS TO PAINT THE WORST PICTURE...WITH FRONTAL BOUNDARY
SAGGING SOUTH ACROSS US AND STALLING FOR 24 HOURS. DIVERGENCE ALOFT
AND WAVES ALONG THE FRONT SPELL MULTIPLE ROUNDS OF MODERATE TO HEAVY
PRECIPITATION. GFS ON THE OTHER HAND HOLDS FRONTAL INTERACTION BACK
UNTIL WEDNESDAY NIGHT...BRINGING HEAVIER ORGANIZED PRECIP THROUGH
LATE WEDNESDAY NIGHT INTO THURSDAY. HAVE SPLIT THE DIFFERENCE IN
POPS...HOLDING CLOSER TO PERSISTENCE FORECAST.
FRONT FINALLY PUSHES SOUTH OF THE REGION ON FRI...THEN RETURNS NORTH
AS A WARM FRONT LATE SATURDAY INTO SUNDAY MORNING.
SUNDAY-TUESDAY...WENT WITH THE GFS FOR THE EXTENDED. A HIGHLY
AMPLIFIED PATTERN WILL BE IN PLACE...WITH THE LW TROF OVER THE
CENTRAL PLAINS AND THE LW RIDGE OVER THE EASTERN US...ALLOWING
WARMER TEMPS AND INCREASING LOW LEVEL MOISTURE FOR THE END OF THE
EXTENDED. MODELS TRY TO BRING A COLD FRONT INTO THE AREA TUESDAY.
PREVIOUS FORECAST WAS IN GOOD SHAPE...SO ONLY MADE A FEW TWEAKS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWA
THROUGH 8 PM THURSDAY.
&&
25
Hazardous weather outlook, May 26, 4:02 AM EST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
502 AM EDT WED MAY 26 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
502 AM EDT WED MAY 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
YET ANOTHER IN A SERIES OF LARGE CLUSTERS OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO DEVELOP AND INVADE EASTERN KENTUCKY
LATER TODAY. THE STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WINDS
AND HAIL. IN ADDITION...ISOLATED FLASH FLOODING WILL ALSO BE A THREAT
FROM MULTIPLE STORMS MOVING REPEATEDLY OVER THE SAME LOCATIONS. DUE
TO THE ORGANIZED NATURE OF THESE STORMS...THE THREAT WILL LAST WELL
INTO THE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
THURSDAY AS A FRONT DROPS BACK THROUGH THE AREA. FOR THE REST OF THE
FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS
FRIDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.
GREIF
In the hours before
Local storm report, May 26, 7:37 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
837 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 NE BOURBON FURNACE 38.16N 83.70W
05/26/2004 0.75 INCH BATH KY TRAINED SPOTTER
&&
JMLocal storm report, May 26, 8:22 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
922 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 N PARTRIDGE 37.04N 82.90W
05/26/2004 LETCHER KY FIRE DEPT/RESCUE
TREES WERE REPORTED DOWN ACROSS HIGHWAY 119
&&
JMLocal storm report, May 26, 9:00 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CUMBERLAND 36.98N 82.99W
05/26/2004 HARLAN KY PUBLIC
SEVERAL TREES DOWN. POWER POLE SNAPPED IN HALF.
0500 PM TSTM WND DMG BENHAM 36.96N 82.95W
05/26/2004 HARLAN KY PUBLIC
SEVERAL TREES DOWN.
0500 PM TSTM WND DMG LYNCH 36.96N 82.91W
05/26/2004 HARLAN KY PUBLIC
SEVERAL TREES DOWN.
&&
RAYLocal storm report, May 26, 9:01 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1001 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG COLDIRON 36.83N 83.45W
05/26/2004 HARLAN KY EMERGENCY MNGR
TREES DOWN. ONE TREE FELL INTO A HOUSE AND DESTROYED IT.
POWER LINES DOWN.
&&
RAYLocal storm report, May 26, 11:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR COUNTY
NATIONAL WEATHER SERVICE JACKSON KY
1216 AM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG TUTTLE 37.46N 85.90W
05/26/2004 LAUREL KY PUBLIC
NUMEROUS TREES AND LARGE LIMBS DOWN ON HIGHWAY 1810 OFF
OF HIGHWAY 229 IN TUTTLE.
&&
RAYFlash Flood, Pulaski
- When
- May 27, 1:00 AM EST to 3:00 AM EST
- Where
- Pulaski County, 10 mi E of Somerset
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
One foot of water was flowing over Highway 461.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, May 27 to 28, 20044 deaths · $23,000 · 55 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, May 27 to 28, 20048 injured · $11 million · F3 · 30 events
- Tornadoes and Flash Flooding in Indiana, May 27, 2004$3.9 million · F2 · 14 events
- Tornadoes and Hail in Texas, May 27, 2004$3.3 million · F1 · 14 events
- Tornadoes and Flash Flooding in Ohio, May 27 to 28, 20041 injured · $275,000 · F1 · 55 events
- Tornado and Hail in Kentucky, May 27, 2004$3.2 million · F1 · 6 events
- Flash Flooding and Flooding in West Virginia, May 27 to 28, 2004$2.5 million · 1 in hail · 34 events
- Tornado in Kentucky, May 27, 20044 injured · $300,000 · F1 · 1 event
- Tornadoes and Hail in Texas, May 27, 2004$650,000 · F1 · 9 events
- Tornadoes and Flash Flooding in Missouri, May 27, 2004$314,000 · F0 · 40 events
- Hail and Damaging Winds in Illinois, May 27, 20042 injured · $363,000 · 1.75 in hail · 16 events
- Flash Flood and Hail in Texas, May 27, 20043 injured · $140,000 · 65 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404443.